Flood, Ballard
- When
- February 19, 6:00 PM CST to February 28, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Moderate flooding occurred along parts of the Kentucky side of the Ohio River. The river crested on the last day of the month at most locations, including Paducah.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate flooding occurred along parts of the Kentucky side of the Ohio River. The river crested on the last day of the month at most locations, including Paducah. The crest of 45 feet at Paducah was 6 feet above flood stage. Some rural county roads were closed, and riverside parks and campgrounds were flooded. Extensive flooding of low-lying woods and fields occurred near the river. Very few if any structures were damaged by flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 2:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST WED FEB 19 2003 THE BULK OF THE RAIN WAS DEPARTING THE PAH FA BY AROUND MIDDAY...THOUGH SOME SCT ACTIVITY REMAINED BEHIND THE MAIN BODY. THIS WL BE MONITORED CLOSELY THRU THE PM...BUT MODELS SHOW IT DRYING OUT ENOUGH THAT BY 00Z THERE SHOULD BE NO CAUSE FOR ITS MENTION. HOWEVER...MODELS ARE NOT TOO DISTINCTLY DRYING...PARTICULARLY IN THE SRN/SERN PTNS FA. GIVEN THE UPPER FLOW PATTERN STAYS MOIST W-SWLY...WE WL LEAN TOWARD MORE CLOUDS THAN NOT ACROSS THE S/SE...WHILE THE NRN PTNS MAY SEE PTCLDY SKIES THAT WL LAST THRU TOMORROW. SOME SUNSHINE COULD WELL BLEED THRU EVEN SRN PTNS FA TOMORROW...ESPECIALLY TOMORROW AM...BUT BY LATER IN THE DAY THE FIRST VORT EJECTION SHOULD BE MOISTENING UP THE PROFILE AGAIN BY 00Z FRI. HERE IS WHERE THE MODELS HAVE CHANGED SINCE THEIR LAST RUN...AND THE TREND OF EVEN THE VERY WET PREVIOUS RUN OF THE ETA IS TOWARD THE DRIER GFS. THE GFS SEEMS TO HANDLE THE TWO DISTINCT SHOTS BETTER AND SINCE THATS THE WAY THE ETA/NGM ARE TRENDING WE WL BIAS OUR FORECAST HEAVILY IN THE GFS DIRECTION. THAT WL RESULT IN A CHC NON CONVECTIVE PCPN COMING IN THU NIGHT...ALTHOUGH LOWER THAN PREVIOUSLY THOUGHT. THIS SEEMS REASONABLE TOO GIVEN THE SURFACE LOW TRACK WHICH ALL MODELS SUGGEST TO BE TO OUR SOUTH AND EAST. VORT LIFTS OUT AND GIVES BEST CHC POPS HOP AREA FRI AM...WHERE WELL STAY LKLY...BUT AGAIN IT TAPERS OFFER FAIRLY SIGNIFICANTLY TO THE NORTH AND WEST. GFS AND MAV GUIDANCE SUGGESTS QPF AVERAGES OF 0.50 OR LESS WITH THIS ROUND...MAINLY HOP AREA. THE PROFILE STAYS PRETTY MOIST AWAITING THE NEXT VORT AND THUS NEXT BEST SHOT FOR PCPN...WHICH WL COME LATE FRI NIGHT. AGAIN THE EMPHASIS WL BE TO OUR SOUTH AND EAST W/THE HOP AREA IN HIGH CHC POPS...TAPERING TO LOW CHC TO THE NORTH AND WEST. AND WHILE SURFACE TEMPS ARE IN THE 30S...BLAYER TEMPS/1000-850MB THICKNESSES ARE SUFFICIENTLY WARM TO KEEP PCPN LIQUID THRU SAT. WE LINGER THE CHC SAT AS THE UPR TROF LIFTS OUT. AGAIN GFS AND MAV QPF AVERAGES SHOULD BE 0.50 OR PROBABLY LESS...AND AGAIN MAINLY HOP AREA...KEEPING STORM TOTALS LIKELY LESS THAN 1 EVEN SE. THEREFORE WE WL UPDATE THE EFS AND DOWNPLAY THE HIGH QPF THREAT. THE NEXT CHC OF SNOW STILL LOOKS TO BE SUNDAY...BUT THE NEW GFS IS A LTL SLOWER AND IS TRACKING THE SURFACE LOW OVER THE HEART OF THE FA. THAT ALLOWS FOR SLY LOW LAYER FLOW OVR THE SRN 1/2 OF THE FA...PROBABLY KEEPING PCPN CHC RA OR AT LEAST RA OR SN THERE. SUN NIGHT THE LOW LIFTS UP THE OH VALLEY AND MAY BE THE BETTER CHC FOR SNOW...AGAIN ACROSS THE NRN REACHES OF THE FA...ON THE BACK SIDE OF THE LOW. STILL ALOT OF IFFINESS IN THIS LOW TRACK FOR NOW BUT WL CONTINUE ITS MENTION ON THE HWO. WL KEEP THE GOING MAV BIAS ON TEMPS...ESP CONSIDERING OUR OVERALL PREFERENCE FOR THE GFS. .PAH...NONE DH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 743 AM CST WED FEB 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ..HEAVY RAINFALL POSSIBLE THIS WEEK... ...MAY PRODUCE OR AGGRAVATE ALREADY FLOODED LOCATIONS... .DAY ONE...TODAY AND TONIGHT A SERIES OF WEATHER SYSTEMS WILL MOVE INTO THE QUAD STATE AREA THIS WEEK. THE FIRST WILL MOVE ACROSS THE TENNESSEE VALLEY TODAY. THIS SYSTEM IS ANTICIPATED TO PRODUCE FROM TO 1/2 TO 1 INCH OF RAIN OVER PORTIONS OF THE REGION. LOCALLY HIGHER TOTALS MAY OCCUR. IN ADDITION...SOIL CONDITIONS REMAIN SATURATED FROM RECENT HEAVY RAIN...ICE AND SNOW. THE COMBINATION OF SATURATED SOIL AND RAIN AMOUNTS CLOSE TO AN INCH MAY CAUSE LOCALIZED FLOODING TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM TAKING AIM ON THE REGION THURSDAY NIGHT THROUGH SATURDAY HAS THE CAPABILITY OF PRODUCING SIGNIFICANT RAINFALL ACROSS THE AREA. DEPENDING ON THE TRACK AND STRENGTH OF THIS SYSTEM... FLOODING WILL BE POSSIBLE DUE TO SATURATED SOIL CONDITIONS AND RELATIVELY HIGH WATER LEVELS ON AREA CREEKS AND STREAMS. FOR MORE DETAILED INFORMATION...PLEASE SEE THE HYDROLOGIC OUTLOOK /SDFESFPAH/. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY RAINFALL AND ANY OBSERVED FLOODING.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341911, 5341912, 5341913, 5341914, 5341915, 5341916.